Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 296, NWS Raleigh, NC

August 14, 2011Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 2011, 7:11 PM EDT for Guilford County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 7:11 PM EDT (23:11 UTC)
Expired
Aug 14, 2011, 7:47 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:44 PM EDTTSTM WND DMG1 Ne Lake Townsend, NCTREE DOWN AT YANCEYVILLE RD AND ARCHER GATE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:07 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS52 KRAH 142311
SVRRAH
NCC081-150000-
/O.NEW.KRAH.SV.W.0296.110814T2311Z-110815T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF COLFAX...OR 6 MILES
  SOUTHWEST OF BELEWS CREEK...MOVING EAST AT 25 MPH. QUARTER SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
  THIS STORM PREVIOUSLY HAD INDICATORS OF GOOD ROTATION...BUT HAS    
  SINCE WEAKENED.  

* LOCATIONS IMPACTED INCLUDE...
  COLFAX...
  STOKESDALE...
  SUMMERFIELD...
  GREENSBORO...
  LAKE TOWNSEND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3625 7972 3624 7972 3602 7974 3607 8004
      3626 8003
TIME...MOT...LOC 2311Z 275DEG 22KT 3617 8009

$$

23
2 follow-up statements
385 
WWUS52 KRAH 142337
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT SUN AUG 14 2011

NCC081-150000-
/O.CON.KRAH.SV.W.0296.000000T0000Z-110815T0000Z/
GUILFORD NC-
737 PM EDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN GUILFORD COUNTY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
COLFAX...OR 8 MILES NORTHWEST OF GREENSBORO...MOVING EAST AT 25 MPH.
WHILE THE STORM HAS WEAKENED...THE STORM COULD STILL PRODUCE DAMAGING
THUNDERSTORM WIND GUSTS NEAR 60 MPH. 

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SUMMERFIELD AND LAKE
TOWNSEND.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 7972 3624 7972 3602 7974 3607 8004
      3626 8003
TIME...MOT...LOC 2336Z 275DEG 22KT 3614 7992

$$

23
116 
WWUS52 KRAH 142347
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT SUN AUG 14 2011

NCC081-142357-
/O.CAN.KRAH.SV.W.0296.000000T0000Z-110815T0000Z/
GUILFORD NC-
747 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUILFORD COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3625 7972 3624 7972 3602 7974 3607 8004
      3626 8003
TIME...MOT...LOC 2347Z 275DEG 22KT 3615 7982

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:47 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 14, 1:47 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT SUN AUG 14 2011

.SYNOPSIS...
AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ATTENDANT SURFACE COLD
FRONT WILL MOVE INTO THE REGION LATE TODAY AND TONIGHT...WITH THE
UPPER TROUGH SLOWLY PUSHING EAST AND OFFSHORE MONDAY NIGHT. HIGH
PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY. CONDITIONS WILL BECOME
MORE MOIST AND UNSETTLED AGAIN LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 145 PM SUNDAY...

17Z SFC ANALYSIS SHOWED BROAD LOW PRESSURE OVER THE MID-ATLANTIC...
WITH SEVERAL 1008 MB LOW CENTERS (ONE IN VICINITY OF LAKE ERIE AND
THE OTHER INVOF THE MASON-DIXON LINE) AND A TROUGH AXIS EXTENDING
SOUTH THROUGH THE CAROLINAS. A COLD FRONT EXTENDED S/SW FROM NEAR
LAKE ERIE THROUGH EASTERN TN/KY AND THEN WEST INTO THE LOWER MS
RIVER VALLEY. ALOFT...THE LATEST WV/RUC DATA SHOWED AN IMPRESSIVE H5
LOW CENTERED IN NORTHERN OH WITH SHORTWAVE ENERGY ROUNDING THE BASE
OF THE H5 LOW INTO CENTRAL/EASTERN TN/KY. A SFC-H85 TROUGH WAS NOTED
JUST WEST OF THE MOUNTAINS IN THE CENTRAL TN VALLEY.

TEMPERATURES:
HIGH TEMP FCST BASICALLY ON TRACK THIS AFTERNOON BASED ON LATEST 17Z
OBS...ALTHOUGH A FEW LOCATIONS COULD REACH A DEGREE OR TWO HIGHER
THAN PREVIOUSLY MENTIONED...ESPECIALLY IN THE SANDHILLS AND SE
COASTAL PLAIN WHERE TEMPS ARE ALREADY APPROACHING 85F. THE
AFOREMENTIONED COLD FRONT IS EXPECTED TO PROGRESS THROUGH MOST OF
CENTRAL NC OVERNIGHT...WITH THE FRONT IN EASTERN/COASTAL NC BY 12Z
MON. AS A RESULT...EXPECT LOWS TO RANGE FROM THE MID 60S (NW) TO
LOWER 70S OR NEAR 70F IN THE EAST/SE.

PRECIPITATION CHANCES:
POTENT SHORTWAVE ENERGY BEGINNING TO ROUND THE BASE OF THE UPPER
LOW WILL AMPLIFY THE UPPER LEVEL TROUGH OVER THE OH/TN VALLEYS THIS
AFTERNOON...AND THE UPPER TROUGH IS EXPECTED TO SLOWLY PROGRESS EAST
ACROSS THE CAROLINAS AND MID-ATLANTIC LATE THIS AFTERNOON THROUGH
TONIGHT. AS A RESULT... SYNOPTIC FORCING THIS AFTERNOON INTO TONIGHT
WILL BE STRONG FOR MID AUGUST...WITH 40-60 METER 12-HR H5 HEIGHT
FALLS (BOTH 12-00Z TODAY AND 00-12Z TONIGHT). THE STRONGEST DPVA IS
EXPECTED OVER THE CAROLINAS LATE THIS AFT/EVE INTO TONIGHT...WITH
ADDITIONAL SUPPORT IN THE FORM OF A STRENGTHENING RIGHT JET ENTRANCE
REGION OVER THE AREA...PARTICULARLY AFTER 00Z. THE PRIMARY
UNCERTAINTY WILL BE W/REGARD TO LIFT IN THE LOWER LEVELS...AS THE
LATEST MODEL GUIDANCE CONTINUES TO DIFFER ON HOW THE SFC-H85
MSLP/HEIGHT PATTERN EVOLVES IN RESPONSE TO THE UPPER FORCING. THE
GFS INDICATES A BROAD H85 LOW WILL STRENGTHEN OVER THE MID-ATLANTIC
THIS AFT INTO TONIGHT...WITH A SFC-H85 TROUGH EXTENDING SOUTH
THROUGH CENTRAL NC. HOWEVER...THE NAM CONTINUES TO SHOW A WEAK
SFC-H85 WAVE DEVELOPING IN VICINITY OF SOUTHEAST VA/NORTHEAST NC
LATE THIS AFT/EVE WHICH RESULTS IN LESS FAVORABLE LOW LEVEL
CONVERGENCE OVER CENTRAL NC. W/REGARD TO THERMODYNAMICS...GIVEN
HIGH TEMPS IN THE LOWER/MID 80S...WITH A MOIST BOUNDARY LAYER (SFC
DEWPOINTS UPPER 60S TO LOWER 70S) AND STEEPENING MID-LEVEL LAPSE
RATES ASSOC/W THE AMPLIFYING UPPER LEVEL TROUGH APPROACHING THE AREA
(6-6.5C/KM JUST UPSTREAM OF CENTRAL NC PER 17Z SPC MESO)...1000-2000
J/KG OF MLCAPE IS EXPECTED ACROSS CENTRAL NC THIS AFT/EVE.
INSTABILITY IS EXPECTED TO PERSIST OVERNIGHT (SFC-BASED OR ELEVATED)
AS COOLING TEMPS ALOFT (H5 TEMPS FALLING TO -11C) AND STEEPENING
MID-LEVEL LAPSE RATES ADVECT INTO THE AREA IN ASSOC/W THE UPPER
LEVEL TROUGH.

THE LATEST SPC WRF-NMM INDICATES A BROKEN LINE OF CONVECTION
DEVELOPING ALONG THE SFC-H85 TROUGH IN WESTERN NC ~18Z IN RESPONSE
TO STRENGTHENING SYNOPTIC FORCING...PROGRESSING THROUGH CENTRAL NC
THIS AFT/EVE AND INTO THE COASTAL CAROLINAS BY MIDNIGHT...WITH
LITTLE IN THE WAY OF PRECIP OVER CENTRAL NC AFTER ~10 PM. GIVEN THE
OVERALL SETUP...THIS LOOKS PRETTY REASONABLE...ALTHOUGH UNCERTAINTY
W/REGARD TO THE LOWER LEVEL PATTERN COULD ALTER THE ABOVE MENTIONED
SCENARIO ACROSS CENTRAL NC. WITH ALL OF THE ABOVE IN MIND...WILL
SHOW INCREASING PRECIP CHANCES FROM THE WEST THIS AFTERNOON...WITH
LIKELY POPS (60-70%) ACROSS ALL OF CENTRAL NC LATER THIS AFT/EVE...
DECREASING FROM W-E THIS EVENING AND OVERNIGHT AS THE SFC-H85 TROUGH
AND BEST LOW LEVEL CONVERGENCE SHIFT INTO EASTERN NC. ALTHOUGH THE
WRF-NMM AND GFS/NAM QPF DO NOT SHOW ANY PRECIP ACROSS CENTRAL NC
AFTER ~03Z TONIGHT...GIVEN THE MAGNITUDE OF THE UPPER LEVEL FORCING
AND POTENTIAL FOR AT LEAST ELEVATED INSTABILITY AS MENTIONED
ABOVE...WILL KEEP AT LEAST SLIGHT TO LOW CHANCES FOR SHOWERS/STORMS
ACROSS THE ENTIRE AREA THROUGH SUNRISE...LOWEST WEST AND HIGHEST
EAST.

SEVERE THREAT:
THE SPC MAINTAINS A SLIGHT RISK ACROSS THE AREA TODAY...WITH 30%
WIND AND 15% HAIL PROBS OVER CENTRAL NC. GFS/NAM GUIDANCE SHOW 0-6
KM BULK SHEAR VALUES IN THE 30-35 KT RANGE THIS AFT/EVE...MORE THAN
SUFFICIENT FOR MULTICELL ORGANIZATION AND PERHAPS ENOUGH FOR STORMS
TO ACQUIRE ROTATION/SUPERCELLULAR CHARACTERISTICS...PARTICULARLY
GIVEN ATYPICALLY STRONG SYNOPTIC FORCING. LATEST OBSERVATIONAL DATA
INDICATES THE THERMODYNAMIC ENVIRONMENT OVER CENTRAL NC WILL BE
FAVORABLE FOR AN ORGANIZED SEVERE WEATHER THREAT...AND WILL CONTINUE
TO LEAN TOWARD THE SPC WRF-NMM SOLUTION...EXPECTING A BROKEN LINE OF
CONVECTION CROSSING THE AREA FROM THE WEST BETWEEN ~3PM THIS
AFTERNOON AND 8-11 PM THIS EVENING. THE PRIMARY SEVERE THREAT WILL
BE DAMAGING WINDS/LARGE HAIL GIVEN SUFFICIENT DEEP LAYER SHEAR FOR
SUSTAINED UPDRAFTS AND RELATIVELY SPEEDY MID-LEVEL FLOW. A TORNADO
THREAT APPEARS UNLIKELY GIVEN UNFAVORABLE HODOGRAPHS AND LOW LEVEL
SHEAR WITH W/SW FLOW IN THE LOWER LEVELS. IF A MESO-LOW DEVELOPS
ALONG THE SFC-H85 TROUGH IN RESPONSE TO STRONG SYNOPTIC FORCING AND
LOW LEVEL FLOW BACKS TO THE S/SE OVER PORTIONS OF THE AREA AN ISOLD
TORNADO THREAT WOULD BE POSSIBLE...HOWEVER...NONE OF THE LATEST
GUIDANCE INDICATES SUCH A SCENARIO OCCURRING. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 130 PM SUNDAY...

THE APPROACHING UPPER TROUGH AXIS IS OVERHEAD MONDAY...AND BOTH THE
NAM AND THE GFS FORECAST A MODERATELY-STRONG MID-LEVEL SHORTWAVE
MOVING FROM THE NORTHWEST AND INTO CENTRAL NORTH CAROLINA BETWEEN
18Z MONDAY AND 00Z TUESDAY. WHILE BUFR SOUNDINGS ARE NOT IMPRESSIVE
IN TERMS OF INSTABILITY...500MB TEMPERATURES FALL TO BELOW -10C
MAINLY ALONG AND NORTH OF U.S. 64...WITH A SUBTLE TROUGH OF
MARGINALLY LOWER 500MB TEMPERATURES LATE IN THE DAY OVER THE
NORTHEAST PIEDMONT AND NORTHERN COASTAL PLAIN. IT IS BASICALLY IN
THIS AREA WHERE THE GUIDANCE SUGGESTS 1000-500MB LAPSE RATES SHOULD
BE APPROACHING 7C/KM MONDAY AFTERNOON...WITH MLCAPE NEAR 1000J/KG
AND -10C TO -30C CAPE AROUND 500J/KG. IN ADDITION...IN A SMALL AREA
OVER THE NORTHERN COASTAL PLAIN...PRECIPITABLE WATER VALUES ARE
FORECAST TO SHOW A RELATIVE MAXIMUM AS COMPARED TO THE REST OF
CENTRAL NORTH CAROLINA...JUST OVER 1.5 INCHES THERE. A FEW LINGERING
CLOUDS AND...IN FACT...LIKELY A DECENT AMOUNT OF SUN IN THE MORNING
SHOULD THEN TURN TO A NOTICEABLE INCREASE IN CLOUDS ESPECIALLY ALONG
AND NORTH OF U.S. 64 IN COOLER TEMPERATURES ALOFT WITH A MORE
GRADUAL INCREASE AND NOT AS MUCH CLOUD COVERAGE TOWARD KMEB...
KFAY...AND KCTZ. WILL FORECAST CHANCES FOR AFTERNOON THUNDERSTORMS
MAINLY ALONG AND NORTH OF A LINE FROM ABOUT KTDF TO KGSB DURING THE
LATE AFTERNOON MONDAY...WITH THE HIGHER POPS NORTH OF KGSB ALONG THE
INTERSTATE 95 CORRIDOR. CHANCES FOR ANY SHOWER OR STORM MAY BE
PRETTY LIMITED ESPECIALLY IN THE SOUTHWEST PIEDMONT WEST OF
KFAY...BUT GIVEN THE APPROACH OF THE SHORTWAVE IN THE AFTERNOON IN
THE TROUGH AXIS ALOFT...WILL REFRAIN FROM CUTTING CHANCES THAT FINE
FOR NOW. CONTEMPLATING THE MENTION OF A STRONG THUNDERSTORM IN THE
HWO DUE TO THE LIFT AND INSTABILITY IN THE COOL TROUGH ALOFT...
ESPECIALLY NORTHEAST. HIGHS SHOULD BE APPROACHING 85 IN THE
TRIAD...AND AROUND 90 IN THE SOUTHEAST WHERE SUN SHOULD BE MORE
ABUNDANT LONGER.

ANY LINGERING SHOWERS IN THE FAR NORTHEAST MONDAY NIGHT DIMINISH
QUICKLY AS HIGH PRESSURE BUILDS IN...WITH SURFACE RIDGING AND
SUBSIDENT EVIDENT BY 06Z TUESDAY. BUFR SOUNDINGS SHOW A CAP BETWEEN
600MB AND 700MB BECOMING STRONGER FOR TUESDAY AFTERNOON...WITH THE
GFS IN PARTICULAR VERY DRY AND STABLE. AFTER DAYTIME HIGHS IN THE
UPPER 80S TO AROUND 90 TUESDAY IN A DRY AIR MASS...NIGHTTIME LOWS
TUESDAY NIGHT...ESPECIALLY IN SOME OF THE TYPICALLY COOLER LOCATIONS
NORTHEAST...COULD FALL CLOSE TO 60 DEGREES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 130 PM SUNDAY...

LONG-TERM GUIDANCE SUPPORTS MID- AND UPPER-LEVEL TROUGHINESS IN THE
EAST DURING THIS PERIOD...INCLUDING THE MID-ATLANTIC AND THE
CAROLINAS...WITH PERIODS OF GREATER DIFFLUENCE ESPECIALLY AS THE
WEEK WEARS ON. THE TIMING OF INDIVIDUAL MID-LEVEL SHORTWAVES IS...OF
COURSE...DIFFICULT IN THE EXTENDED...BUT THE PATTERN WOULD SUGGEST A
GRADUAL INCREASE FOR CHANCES OF SHOWERS AS WE APPROACH THE END OF
THE WEEK. ON WEDNESDAY...GUIDANCE CHANCES FOR SHOWERS ARE
LOW...MOSTLY ON THE CUSP OF SLIGHT CHANCE...AND BASED ON HIGH
PRESSURE FORECAST AT THE SURFACE THROUGH EARLY WEDNESDAY...WITH A
RETURN FLOW BEGINNING LATE IN THE DAY...ANY CHANCES FOR SHOWERS OR
THUNDERSTORMS SHOULD BE LOW AND CONFINED MOSTLY TO THE WEST...WHERE
UPSLOPE FLOW COULD RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS
MOVING OUT OF THE HIGHER TERRAIN TOWARD THE WESTERN PIEDMONT LATE IN
THE DAY AND DURING THE EVENING. PRECIPITABLE WATER VALUES ARE ALSO
RELATIVELY LOW...FROM ABOUT 1.25 INCHES TO JUST SHY OF 1.5 INCHES.
WILL KEEP THE FORECAST DRY FOR NOW...BUT AN ISOLATED SHOWER OR
THUNDERSTORM...MOVING WITH THE NORTH-TO-SOUTH THERMAL WIND BASED ON
THE THICKNESS FORECAST...COULD COME CLOSE TO THE YADKIN RIVER VERY
LATE WEDNESDAY AFTERNOON OR EARLY WEDNESDAY EVENING.

PRECIPITABLE WATER VALUES INCREASE THURSDAY...AND WITH MORE OF A
SURFACE TROUGH EXPECTED TO DEVELOP AS HIGH PRESSURE RETREATS...
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE. STILL ANTICIPATE
THE HIGHER CHANCES IN THE WESTERN PIEDMONT...WITH THE GREATER
CHANCES OF THUNDERSTORMS COMING FRIDAY AT THIS POINT. LONG-TERM
GUIDANCE IS CONSISTENT WITH ITS GREATEST MOISTURE AND INSTABILITY ON
FRIDAY...NOTING THESE ON PRECIPITABLE WATER FORECASTS AND COARSE
MODEL SOUNDINGS...AND GFS MOS ENSEMBLE POPS ARE SOLIDLY IN THE
CHANCE CATEGORY BY THEN. IN TIME...WOULD NOT BE SURPRISED TO SEE
POPS ON FRIDAY SLOWLY BE INCREASED IN LATER FORECASTS.

SATURDAY...THE TIMING OF THE PASSAGE OF THE UPPER TROUGH IS A LITTLE
FASTER ON THE 00Z ECMWF VERSUS THE GFS...AND LEANING TOWARD THE
FORMER AS THE LATTER HAS A PRECIPITABLE WATER FORECAST THAT WOULD
SUGGEST A FASTER SOLUTION...WITH VALUES FALLING BELOW 1.5 INCHES IN
THE NORTHWEST...WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS
MAINLY ALONG AND EAST OF U.S. 1. WHILE ON SUNDAY THE GFS CONTINUES
TO BE SOMEWHAT UNSTABLE...THE 00Z ECMWF FORECASTS A SHORTWAVE
MID-LEVEL RIDGE WITH COARSE SOUNDINGS THAT ARE FAIRLY STABLE. EVEN
THE MORE UNSTABLE GFS FORECASTS A SUBTLE INCREASE IN LOW-LEVEL
CAPPING ON ITS COARSE MODEL SOUNDINGS SUNDAY...SO FOR THE SEVENTH
DAY...WILL KEEP THE FORECAST DRY. TEMPERATURES THROUGH THIS PERIOD
WILL BE AT OR ABOUT A CATEGORY ABOVE THE NORMAL RANGE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1220 PM SUNDAY...

24-HR TAF PERIOD:
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH EARLY/MID AFTERNOON...
WITH SUB-VFR CONDITIONS ASSOC/W SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED BETWEEN ~19Z THIS AFTERNOON AND ~03Z TONIGHT
AS A COLD FRONT ASSOC/W AN UNSEASONABLY STRONG UPPER LEVEL TROUGH
CROSSES CENTRAL NORTH CAROLINA. SUB-VFR CONDITIONS COULD ALSO OCCUR
IN ASSOC/W FOG DURING THE PRE-DAWN HOURS MONDAY MORNING...PRIMARILY
IN AREAS THAT RECEIVE RAINFALL THIS EVENING AND HAVE CALM OR LIGHT/
VARIABLE WINDS OVERNIGHT. ANY STORMS THAT DEVELOP THIS AFT/EVE COULD
BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND/OR SURFACE WIND
GUSTS AOA 50 KT. OTHERWISE...SURFACE WINDS ARE EXPECTED TO BE
VARIABLE OR FROM THE S/SW AT 5-10 KT INTO TONIGHT...BECOMING W/NW AT
5-10 KT BY 12Z MON THROUGH THE REMAINDER OF THE TAF PERIOD IN THE
WAKE OF THE FRONT.

LOOKING AHEAD:
VFR CONDITIONS ARE EXPECTED TO PREDOMINATE MONDAY-THURSDAY...WITH
THE POSSIBLE EXCEPTION OF A FEW SHOWERS/STORMS MONDAY AFTERNOON...
PRIMARILY AT RDU/FAY/RWI. EXPECT SYNOPTIC SUBSIDENCE AND VFR
CONDITIONS ON TUE/WED. A SMALL CHANCE FOR ISOLD SHOWERS AND STORMS
IS EXPECTED THU IN ASSOC/W SOUTHERLY RETURN FLOW IN ADVANCE OF A
WEAK FRONT...WITH A BETTER CHANCE OF SHOWERS/STORMS ON FRIDAY
ASSOC/W UPPER LEVEL DISTURBANCES IN CYCLONIC FLOW ALOFT. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT/DJF
NEAR TERM...VINCENT
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...VINCENT
Hazardous weather outlook, Aug 14, 2:37 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT SUN AUG 14 2011

NCZ008>011-025>028-041>043-077-078-085-086-088-089-151845-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
237 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS ALL
OF CENTRAL NORTH CAROLINA. A COLD FRONT ASSOCIATED WITH AN
UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE
CAROLINAS FROM THE WEST THIS AFTERNOON AND PUSH EAST THROUGH THE
AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT EARLY THIS AFTERNOON IN
WESTERN NORTH CAROLINA...MOVING EAST ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER
WILL BE GREATEST BETWEEN 6 PM THIS AFTERNOON AND 11 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES
AND WARNINGS.

NCZ007-021>024-038>040-073>076-083-084-151845-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
237 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WARNINGS.

VINCENT

In the hours before

Special weather statement, Aug 14, 5:38 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
538 PM EDT SUN AUG 14 2011

NCZ022>024-142230-
ALAMANCE-GUILFORD-ORANGE-
538 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE...GUILFORD AND
ALAMANCE COUNTIES THROUGH 630 PM EDT...

AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTH OF MONTICELLO...OR ABOUT OVER REIDSVILLE...MOVING SOUTHEAST AT
35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ALTAMAHAW...UNION
RIDGE...PLEASANT GROVE...AND MEBANE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3625 7915 3624 7914 3623 7903 3593 7914
      3624 7978 3625 7977
TIME...MOT...LOC 2136Z 313DEG 29KT 3628 7965

23
Special weather statement, Aug 14, 6:28 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT SUN AUG 14 2011

NCZ023-024-142330-
ALAMANCE-ORANGE-
628 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE AND ALAMANCE COUNTIES
THROUGH 730 PM EDT...

AT 626 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION RIDGE TO
ALAMANCE...OR ALONG A LINE EXTENDING FROM JERICHO TO 5 MILES
SOUTHWEST OF BURLINGTON...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BURLINGTON...
PLEASANT GROVE...HAW RIVER... SWEPSONVILLE... TEER.. .SCHLEY...
HILLSBOROUGH... AND MEBANE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3624 7895 3591 7901 3589 7902 3596 7954
      3616 7954 3625 7947
TIME...MOT...LOC 2226Z 280DEG 19KT 3624 7935 3604 7950

77
Local storm report, Aug 14, 6:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     3 ENE DONNAHA           36.25N  80.38W
08/14/2011                   FORSYTH            NC   PUBLIC

            IN TOBACCOVILLE

0630 PM     HAIL             3 ENE DONNAHA           36.25N  80.38W
08/14/2011  E1.75 INCH       FORSYTH            NC   PUBLIC

            IN TOBACCOVILLE

&&

EVENT NUMBER RAH1101183
EVENT NUMBER RAH1101184

TC
Local storm report, Aug 14, 7:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     3 WNW WALKERTOWN        36.19N  80.20W
08/14/2011  E58 MPH          FORSYTH            NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1101185

TC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:08 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
Aug 14, 5:38 PM EDTSpecial Weather StatementRAHOrange52 min
Aug 14, 6:07 PM EDTSevere Thunderstorm WarningRAHForsyth53 min
Aug 14, 6:24 PM EDTTornado WarningRAHForsyth51 min
Aug 14, 6:28 PM EDTSpecial Weather StatementRAHAlamance, Orange62 min
Aug 14, 7:22 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
Aug 14, 7:41 PM EDTSpecial Weather StatementRAHWayne64 min
Aug 14, 7:55 PM EDTSpecial Weather StatementRAHDavidson, Forsyth65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.